Myoclonus Induced by the Use of Gabapentin

Abstract

Myoclonus is a rare side effect of gabapentin (GBP) and has been reported in patients with preexisting myoclonus, mental retardation, chronic static encephalopathy, diffuse brain damage, impaired renal function, or end stage renal disease. We report a case of myoclonus in a patient with normal renal function and no previous disorders. A 69-year-old female underwent diskectomy and foraminotomy at the left L4-L5 level. Postoperatively, she complained of paresthesia in her left leg, which was thought to be due to root manipulation during surgery. To relieve the paresthesia, she was given tramadol, an oral opioid agonist, and GBP. One week after GBP was increased to 900 mg per day, myoclonus developed, which severely impaired her normal activity. Her symptoms resolved 2 days after discontinuation of GBP. The coadministration of tramadol and GBP may mutually enhance the myoclonic potential of each drug. The causal relationship between GBP and myoclonus was suggested by cessation of myoclonus after GBP discontinuation despite continued therapy with tramadol

Similar works

Full text

PubMed CentralProvided a free PDF (195.62 KB)

2588223oai:pubmedcentral.nih.gov:2588223
Last time updated on July 8, 2012View original full text link

This paper was published in PubMed Central.

Having an issue?

Is data on this page outdated, violates copyrights or anything else? Report the problem now and we will take corresponding actions after reviewing your request.